Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 203, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 13, 2002, 7:45 PM CDT for Ector County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2002, 7:45 PM CDT (00:45 UTC)
- Expired
- Aug 13, 2002, 8:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ector County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 8:13 PM CDT | Tornado F0 | Colorado City, TX | A commercial airline pilot reported a brief tornado in southeast Mitchell County. Radar representation of the storm indicated the tornado was likely near Highway 208 about 15 miles SSE of Colorado City. No damage was reported by the local authorities. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1965 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2733 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
393 WUUS54 KMAF 140045 SVRMAF TXC135-140100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 745 PM CDT TUE AUG 13 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ECTOR COUNTY IN WEST TEXAS * UNTIL 800 PM CDT * AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4 MILES NORTH OF PLEASANT FARMS...OR ABOUT 8 MILES SOUTH OF ODESSA...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... PLEASANT FARMS HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 65 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3181 10249 3166 10260 3166 10230 3174 10230
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:53 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 13, 3:53 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 353 PM CDT TUE AUG 13 2002 CONVECTION ONGOING OVER THE DAVIS MOUNTAINS ATTM...WHILE CONVECTION IS NOW STARTING TO BUBBLE ALONG AND JUST SOUTH OF THE COLD FRONT... NOW LOCATED ROUGHLY ALONG A QUEEN...LAMESA...TO ASPERMONT LINE. PLENTY UNSTABLE WITH MLCAPES AOA 3 KJ/KG BUT MID TO LOW LEVEL SR WINDS ARE ANEMIC. FORECAST SOUNDINGS EXHIBIT SOME CAPPING BUT WE EXPECT THAT TO BE REMOVED THROUGH A COMBINATION OF MIXING AND ADIABATIC ASCENT IN ADVANCE OF A WEAK SHORTWAVE TROUGH NOW TRANSLATING OVER NORTHERN NM. GIVEN THE DEEP MIXED LAYER AND WEAK WINDS...WE EXPECT A MIXED CELLULAR/LINEAR MODE TO CONVECTION THROUGH TONIGHT WITH WIND AND MARGINALLY SEVERE HAIL THE SIGNIFICANT SEVERE WEATHER THREATS. HAVE SEEN NUMEROUS DEVILS OUTSIDE RECENTLY...AND LANDSPOUTS COULD ALSO BE AN ISSUE BENEATH RAPIDLY GROWING CUMULUI. WILL ALSO HAVE THE THREAT OF HEAVY RAINFALL AS PWATS REMAIN HIGH AND STORM MOTIONS SLOW...BUT BELIEVE THE THREAT TO BE LOCALIZED ENOUGH TO PRECLUDE MENTION OF SAME IN THIS FORECAST. THE AFOREMENTIONED COLD FRONT WILL TRANSLATE SLOWLY SOUTH...BUT ITS EXACT POSITION WILL BE MASKED VIA CONVECTIVELY GENERATED COLD POOLS. EXPECT THAT THE FRONT WILL MAKE IT TO I-10 BEFORE BECOMING STATIONARY LATE TONIGHT...THEN BECOMING DIFFUSE AND TRANSLATING NORTH WEDNESDAY. WILL SHOTGUN CHC POPS ACROSS THE BOARD TONIGHT... WITH THE BEST CHANCES OVER THE NORTHEAST WHERE MOISTURE AND DYNAMIC FORCING THE GREATEST. WE WILL MAINTAIN LOW ORDER POPS WEDNESDAY AND WEDNESDAY NIGHT AS A PLETHORA OF RESIDUAL BOUNDARIES SERVE AS FOCI FOR SUBSEQUENT DEVELOPMENT. AFTERWARDS...UPPER HEIGHTS BUILD BACK OVER THE SOUTHERN PLAINS...AND TEMPERATURES WILL LIKEWISE RISE BACK TO AT OR ABOVE NORMAL READINGS. AVN IS HINTING AT AN INCREASED CHANCE OF PRECIP THIS WEEKEND...BUT IT IS UNCLEAR WHETHER THE AVN IS SUFFERING FROM CONVECTIVE FEEDBACK. FOR NOW WE WILL RETAIN ISOLD DIURNAL TSRA OVER THE MOUNTAINS...OTHERWISE DRY AND HOT THROUGH EARLY NEXT WEEK. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 67/91/69/96 422- LSA 65/91/68/96 322- 6R6 72/94/72/95 322- MRF 61/83/61/83 3221 CNM 68/94/70/99 322- .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, Aug 13, 3:15 PM CDT, 4 hours 30 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-140930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 315 PM CDT TUE AUG 13 2002 .SYNOPSIS... A COLD FRONT WILL CONTINUE TO PUSH SOUTH THROUGH THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO THIS EVENING. LOW LEVEL CONVERGENCE AND MOISTURE ALONG THIS FRONT WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT ACROSS THE AREA THROUGH TONIGHT. .WEATHER HAZARDS... SEVERE THUNDERSTORMS... THE COLD FRONT WILL COMBINE WITH A VERY UNSTABLE ATMOSPHERE...AND DEEP LOW LEVEL MOISTURE...TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA TONIGHT...MAINLY FROM THE PERMIAN BASIN TO THE DAVIS MOUNTAINS AND BIG BEND AREA. SOME STORMS HAVE THE POTENTIAL TO BECOME SEVERE TONIGHT...WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. THE BEST CHANCE OF SEVERE STORMS TONIGHT WILL EXTEND EAST OF A HOBBS...FORT DAVIS LINE. HEAVY RAIN... STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...IN EXCESS OF 1 TO 2 INCHES PER HOUR. PONDING OF WATER MAY OCCUR ON AREA ROADS. DO NOT DRIVE IN AREAS WHERE WATER COVERS THE ROAD. FLOODING MAY ALSO OCCUR IN LOW LYING AND POOR DRAINAGE AREAS. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD CONTINUE TO MONITOR THE LATEST WEATHER DEVELOPMENTS AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND TONIGHT. CLL
Special weather statement, Aug 13, 4:24 PM CDT, 3 hours 21 minutes before
TXZ047-048-051>053-140300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 424 PM CDT TUE AUG 13 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BORDEN...HOWARD...MARTIN...MITCHELL AND SCURRY THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... BIG SPRING...COLORADO CITY...GAIL...SNYDER AND STANTON A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:09 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 66 min |
| Aug 13, 7:19 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 71 min |
| Aug 13, 7:31 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 59 min |
| Aug 13, 7:40 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 50 min |
| Aug 13, 8:08 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 52 min |
| Aug 13, 8:12 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 78 min |
| Aug 13, 8:17 PM CDT | Flash Flood Warning | MAF | Glasscock, Midland | 118 min |
| Aug 13, 8:31 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 59 min |
| Aug 13, 8:38 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 52 min |
| Aug 13, 8:51 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 99 min |
| Aug 13, 9:37 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 69 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.